(I’m writing this mostly as a reminder in case he has to have surgery again) If you don’t want to hear about Al’s post op routine, come back another day when things are more exciting…..
Wesley Chapel, Florida (high 82, low 62)
We’ve survived the first few days post-op and things are looking up on day 6.
Rotator cuff surgery is extremely painful. They use metal anchors to attach the tendons to the bone. They shave and smooth bones, and they suture tendons. Al had 4 different pain medications, and managing them has been a challenge. He was taking something or another every three hours, day and night. There is no way someone on that many drugs could keep track of all the medication on their own.
He was hooked up to an ice machine the first two days and keeping it full of ice was a constant concern. Our Rv refrigerator icemaker couldn’t keep up.
Al has been very anxious to wean himself off the medications, because they make him so sleepy. That was good for the first few days, but now he would like to be awake during the day. (looking over at him, he’s sitting there with his head down and dozing) We’ve been slowly weaning him off the pain meds, making sure the pain has diminished enough and doesn’t get ahead of him. For the life of me, I do not understand why drug addicts like these drugs. If I was going to do drugs, I’d want something that would be fun and not knock me out like a zombie.
He cut way back on the pain meds a few days ago and stopped the Percocet on Friday. I think today, he will will stop taking the Tramadol as well and be drug free. If he starts to have any pain he can always taken something as needed.
Yesterday, we managed to get Mr. Stinky up and into the shower. Yay! It was tricky since there is a bandage that can’t get wet. We managed to wash his hair and body without saturating he dressing. He felt a lot better afterwards, but a little later in the day, he started feeling some shoulder pain, so I gave him a Celebrex. Not long after that he started feeling flu like symptoms with a sore throat. Normally, he would have taken Echinacea, but with all the drugs in his system, we opted to ride it out. Later on, I went online to check side effects for all his meds and found flu like symptoms can a side effect from Celebrex. He felt better later and hasn’t taken another one, so maybe that was the cause. Just what he needs, something else to make him feel bad. I hate him taking these drugs, but I am also glad they exist because the pain would have been so bad without them.
He had been wearing the same clothes he came home from the surgery center in, including socks. We hadn’t looked at his feet (my bad) and were shocked to see how swollen his feet and legs were. We don’t remember that happening on his last surgeries. We had also noticed that he had had trouble urinating and after seeing his feet, we knew why…. it was all going to his feet. :)
I gave him a few vitamin C’s which can act as a natural diuretic. We took a short walk around the campground and he came back home and had a really good pee! Yay. We thought we had the swelling figured out and the edema in his feet did seem to go down a little, but not all the way.
Should we be worried? Any ideas on how to reduce the swelling? He seems to be urinating normally now.
Another issue I am concerned with is that he has a rash on his right forearm. It started Friday with a little itching. Sound familiar? We were so busy dealing with everything else, that we didn’t do much about it. Yesterday it got worse and now there is a 3” by 4” piece of skin with an itchy swollen rash on it.
Of course, our first though was poison ivy. He was swearing some sweatpants that he last wore in Georgia. Could there have been a little poison ivy residue on them? With Al, just walking by a poison ivy plant can trigger a reaction. I always wash his clothing several times when he’s having a bout of poison ivy, but it’s possible these pants could have caused the problem.
This lead me to read the warnings of his medications very carefully and what I read horrified me. If there was a warning label on a carrot it would probably scare you to death.
One of the warning things was a red swollen rash which could be serious.
The following is what I read on the label for the percoset/oxycodone :
A VERY BAD SKIN REACTION (Stevens-Johnson syndrome (toxic epidermal necrolysis) may happen. it can cause very bad health problems that may not go away and sometimes death. Get medical help right away if you have signs like red swollen, blistered or peeling skin with or without fever.
Well, that put the fear of God in me and I worried about it for quite a while. We washed the area with Zanfel (a wonderful poison ivy wash) and then put on a layer of the cortisone cream the dermatologist prescribed. The itching stopped. We covered the rash, put the arm back in the sling and haven’t looked at it since. I am afraid to look!
He has not other rash or itching area, so we’re hoping he is having a poison ivy reaction.
So….that’s been our week. Anybody have any ideas about the edema or rash? Anybody have any rash from taking Percoset or Oxycodone?
Any suggestions to reduce the edema in his feet and legs? I could call the doctor, but hate to bother them unless it’s urgent.
Remind me to never have surgery during a holiday week!
I’ll be glad to see the doctor tomorrow.